Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 239, NWS Rapid City, SD

July 26, 2011Mellette County, Todd County, Tripp County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 26, 2011, 6:25 PM CDT for Mellette County, Todd County, Tripp County, South Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2011, 6:25 PM CDT (23:25 UTC)
Expired
Jul 26, 2011, 7:30 PM CDT
In force
65 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Mellette County, SD, Todd County, SD, Tripp County, SD

The radar

The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 5:43 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-337 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 11:00 AM CDT, 7 hours 25 minutes earlier.

Area forecast discussion, Jul 26, 11:00 AM CDT, 7 hours 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 AM MDT TUE JUL 26 2011

.DISCUSSION...UPPER RIDGE OVER FORECAST AREA THIS MORNING WITH
SOUTHWEST FLOW BRINGING MOISTURE PLUME ACROSS WY-SE MT-WRN DAKOTAS.
SATELLITE SHOWING SHORT WAVE DEVELOPING OVER WY THAT WILL HELP
TRIGGER THUNDERSTORMS THIS AFTERNOON. SURFACE LOW CURRENTLY OVER
EXTREME SERN MT WITH WARM FRONT ACROSS NRN SDAND COLD FRONT TRAILING
ACROSS NRN WY.

UNR MORNING SOUNDING IS VERY UNSTABLE...BUT A STRONG CAP IS IN
PLACE. HIGHEST CAPE VALUES ARE EAST OF THE BLACK HILLS...WHERE THE
BEST POTENTIAL FOR SEVERE STORMS WILL BE.

DENSE MID LEVEL CLOUD COVER OVER NERN WY THROUGH NWRN SD IS KEEPING
TEMPERATURES FROM WARMING MUCH THIS MORNING...SO HAVE LOWERED TEMPS
FROM NERN WY ACROSS NWRN SD.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND TONIGHT...WITH SOME STRONG TO SEVERE STORMS
POSSIBLE ACROSS THE SOUTH DAKOTA PLAINS. OTHERWISE...VFR CONDITIONS
ARE EXPECTED THROUGH WEDNESDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 26, 6:00 AM CDT, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
500 AM MDT TUE JUL 26 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
500 AM MDT (600 AM CDT) TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY ACROSS
WESTERN AND CENTRAL SOUTH DAKOTA TODAY AND TONIGHT. LARGE HAIL AND
DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UNSETTLED WEATHER PATTERN WILL BRING A DAILY CHANCE FOR
THUNDERSTORMS THROUGH THE END OF THE WEEK.  SATURDAY IS FORECAST TO
BE MOSTLY DRY...THEN ANOTHER ACTIVE WEATHER PATTERN WILL SET UP
BEGINNING LATE SUNDAY.  A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IS
FORECAST FOR SOUTHWEST SOUTH DAKOTA AND EXTREME NORTHEAST WYOMING ON
WEDNESDAY. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:15 PM CDTSevere Thunderstorm WarningUNRBennett, Haakon, Jackson, Mellette, Todd, Tripp60 min
Jul 25, 7:38 PM CDTSevere Thunderstorm WarningUNRBennett, Jackson65 min
Jul 25, 7:39 PM CDTSevere Thunderstorm WarningUNRMeade, Perkins, Ziebach66 min
Jul 25, 7:44 PM CDTFlash Flood WarningUNRMeade, Perkins3 hr
Jul 25, 8:15 PM CDTSevere Thunderstorm WarningUNRBennett, Jackson, Mellette, Todd, Tripp28 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.